Kansas, 2020

Hail in Kansas, August 12, 2020

August 12, 2020 · NWS ICT · 3 events in 2 counties and zones

Far south central Kansas was hammered with large hail in a few locations overnight on August the 12th into the early morning of August the 13th. It is likely more hail occurred with this small line of storms, however, the hour in which it moved across the area hampered reports from the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Far south central Kansas was hammered with large hail in a few locations overnight on August the 12th into the early morning of August the 13th. It is likely more hail occurred with this small line of storms, however, the hour in which it moved across the area hampered reports from the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 12, 10:43 PM CST, 39 minutes earlier.

Area forecast discussion, Aug 12, 10:43 PM CST, 39 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1143 PM CDT Wed Aug 12 2020

.UPDATE...
Issued at 927 PM CDT Wed Aug 12 2020

Confidence continues to increase on storms developing tonight,
likely, just east of I-135. At this point it's just a matter of
timing more than anything. Right now going with the thinking that
it will be after 11pm with a decent chance it will be after
midnight. Latest guidance suggest that there will be around
2,000J/KG of CAPE and about 30KTS of shear available. This should
be enough for quarter to half dollar size hail with the stronger
storms. This activity will linger over southeast KS after 12z, so
increased pops in this location.

&&

.SHORT TERM...(This evening through Saturday)
Issued at 232 PM CDT Wed Aug 12 2020

Remnants from last nights convection has ended across portions of
central KS, with a remnant meso convective vort center (MCV)
spinning into NE KS.  Also seeing a weak outflow boundary from last
nights storms located along the KS Turnpike. Could see some
festering showers or sprinkles along this boundary as it shifts east
across the area, but most locations remain worked over some last
nights showers/storms, with a warm elevated mixed layer keeping
things capped.

For the late evening and overnight hours, most of the short range
models suggest that low level moisture transport and warm advection
will again increase across central KS, but this time a little
further to the east than last night, as warmer mid level temps build
into the high plains, shifting the main baroclinic zone a little
further east. This will lead to this fairly stout mid level
baroclinic zone setting up generally along I-135, with moisture
transport and lift increasing along this area from KSLN south to
KHUT and possibly to KICT late this evening.  So expect a broken
line of showers/storms to develop along this warm advection wing
towards midnight.  Also the nose of this moisture transport will
also lead to some sort of convective cluster developing over
northern KS/southern Neb, with this cluster of storms riding
southeast along the moisture/temp gradient initially into central KS
and eventually into Flint Hills by late tonight or by early Thu
morning. Will have to keep an eye on the SE diving storms and warm
advection storms tonight, as the NW flow aloft will lead to decent
directional shear and bulk shear around 40kts, with moderate
instability for the storms to tap into.  So expecting to see some
strong storms and would not be surprised to see a few severe storms,
with bowing segments, as the storms move southeast.  Think the
initial impact will be dime to quarter size hail, but as cold pools
develop, expect the severe threat to transition into a damaging wind
threat late tonight. There is a chance the bowing segments may not
initially reach their true wind potential as the downburst winds
will be elevated, due to the high storm bases. But think cold pools
associated with the storms will lead to some of the downbursts
reaching the ground late tonight.

Expect to convection to continue into the early morning hours, on
Thu especially for areas east of a KSLN to KICT line with most of
the storms propagating into the Flint Hills by Thu morning, but
diminishing or ending by Thu afternoon, with mostly dry conditions
expected for Thu afternoon thru Thu evening.

Latest GFS and NAM/WRF both suggest that the warm mid level temps
will continue to build into most of the forecast area for Thu night,
which will prevent most areas from seeing another round of overnight
convection Thu night.  The only exception may be over extreme SE KS,
and NE OK, (near the KS/OK border).  Where warm advection/moisture
transport may lead to overnight showers and storms initially
developing over SE KS during the late evening hours and then moving
SE into OK by early Fri morning.  So will keep a chance pop in SE KS
for this chance.

For Fri and Sat, expect warmer temps and more a humid airmass as the
upper ridge begins to build across the high plains into the Rockies.
With warming mid level temps, expect convective chances to be
effectively capped off for the start of the weekend. This will lead
to most of the convective activity staying well to the north and
west of the forecast area. Expect this time frame to have the
warmest temps for the next 7 days, which will lead to max temps
climbing back to seasonal normals in the low 90s, with the potential
for heat index values of 100 to 102.

Ketcham

.LONG TERM...(Saturday night through Wednesday)
Issued at 232 PM CDT Wed Aug 12 2020

Mid to upper flow pattern shifts to more a NW flow pattern for the
end of the weekend and the start of next week, as the upper ridge
continues to build over the Rockies. This will lead to a series of
cold fronts dropping south-southeast across the forecast area. The
first such front will drop south for late Saturday night or early
Sun, with a chance of showers and thunderstorms in some sort of
south moving complex of storms for late Sat night.  This front will
be the beginning of cooler and drier air pushing into the plains for
Sun and for the start of the work week.

Some uncertainty on how Sun night will play out, depending on how
far south the front pushes into the southern plains.  But a
secondary front looks to push into the area on Mon night or early on
Tue, which will push max temps into the 80 to 85 degree range.

A cool ridge of high pressure will move across the region for the
middle of the week, with below normal max temps expected.  This will
also keep most of the convective chances to the west and NW of the
area for the middle of the week as well.

Ketcham

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1139 PM CDT Wed Aug 12 2020

Aviation concerns remain storms into Thu morning along with some
low clouds along our western flank.

Storms have already developed over south central KS along a tight
mid level baroclinic zone. For the next few hours KICT will be the
site having the best chance to be affected. After 09z, better
chances will shift to KCNU. Still thinking some hail will be
possible with the stronger storms along with brief heavy rain. The
threat should end at KCNU around 14z.

Low clouds and some fog also still look to develop over western KS
overnight. Will keep with some MVFR conditions at KGBD-KRSL and
will put a brief period of IFR conditions at KGBD after 10z. Still
feel the bulk of the really low cigs and vis will be just west of
the forecast area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  90  71  93 /  30  30  10  10
Hutchinson      71  89  69  92 /  20  20  10   0
Newton          70  88  70  92 /  30  30  10  10
ElDorado        71  88  70  91 /  50  40  20  10
Winfield-KWLD   72  90  71  92 /  40  40  20  10
Russell         70  89  68  92 /  10  10  10  10
Great Bend      70  88  68  92 /  10  10   0   0
Salina          71  89  70  93 /  40  20  10   0
McPherson       70  89  69  92 /  30  20  10   0
Coffeyville     69  90  72  91 /  50  40  20  20
Chanute         69  89  71  91 /  50  60  30  20
Iola            69  89  71  92 /  40  60  30  20
Parsons-KPPF    69  90  72  92 /  50  50  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RBL
SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...RBL
Hazardous weather outlook, Aug 12, 10:17 PM CST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1117 PM CDT Wed Aug 12 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131715-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1117 PM CDT Wed Aug 12 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Thunderstorms are likely tonight, generally along and east of the I-
135 corridor. The stronger storms will be capable of hail up to half
dollar size along with 55 mph winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered storms are expected over southeast Kansas Thursday
morning. A few of the stronger storms will be capable of nickel to
quarter size hail along with 50 mph winds.

A few thunderstorms may redevelop late Thursday afternoon or
evening. The threat of redevelopment is more conditional, but if
storms form, they would likely be severe.

A cold front pushing slowly south across the Central Plains this
weekend will bring another opportunity for thunderstorms.

Heat indices of 100 to 105 degrees are possible Friday and Saturday
across southern Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight. However, any reports
of hail or high winds would be appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 12, 9:56 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
1056 PM CDT Wed Aug 12 2020

KSZ092-130430-
Sumner KS-
1056 PM CDT Wed Aug 12 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Eastern Sumner County in south central Kansas...

* Until 1130 PM CDT.

* At 1054 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Conway Springs to near South Haven...and moving east at 25 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Oxford, South Haven, Geuda
  Springs, Hunnewell, Perth, Riverdale and Wellington Airport.

LAT...LON 3745 9763 3748 9757 3747 9715 3700 9715
      3700 9741
TIME...MOT...LOC 0355Z 245DEG 20KT 3742 9756 3701 9739

VAUGHAN
Special weather statement, Aug 12, 10:34 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Wichita KS
1134 PM CDT Wed Aug 12 2020

KSZ092-093-130500-
Cowley KS-Sumner KS-
1134 PM CDT Wed Aug 12 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Cowley County in south central Kansas...
  Eastern Sumner County in south central Kansas...

* Until midnight CDT.

* At 1132 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near
  Belle Plaine to near Newkirk...and moving east at 20 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Arkansas City, Winfield, Mulvane, Belle Plaine, Oxford, Udall,
  Dexter, Geuda Springs, Rock, Maple City, Winfield City Lake,
  Riverdale and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3747 9747 3748 9688 3700 9659 3700 9717
TIME...MOT...LOC 0434Z 268DEG 16KT 3742 9735 3685 9700

VAUGHAN
Special weather statement, Aug 12, 11:01 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
1201 AM CDT Thu Aug 13 2020

KSZ069-083-092-093-130530-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1201 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...
  Northwestern Cowley County in south central Kansas...
  Northeastern Sumner County in south central Kansas...
  Southeastern Sedgwick County in south central Kansas...

* Until 1230 AM CDT.

* At 1157 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from Downtown
  Wichita to near Oxford...and moving east at 25 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Wichita, Derby, Andover, Haysville, Augusta, Mulvane, Rose Hill,
  Douglass, Oxford, Udall, Downtown Wichita, Eastborough, East
  Wichita, Northeast Wichita, Mcconnell Air Force Base, South
  Wichita, Rock, Santa Fe Lake, Augusta Municipal Airport and
  Oaklawn.

LAT...LON 3778 9699 3739 9686 3724 9715 3773 9744
TIME...MOT...LOC 0500Z 271DEG 23KT 3766 9734 3730 9713

VAUGHAN
Local storm report, Aug 12, 11:18 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1218 AM CDT THU AUG 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 AM     HAIL             ARKANSAS CITY           37.07N 97.04W
08/13/2020  M0.70 INCH       COWLEY             KS   EMERGENCY MNGR

            PEA TO DIME SIZE HAIL JUST BEGAN. INTENSE
            RAINFALL OCCURRING AS WELL.

&&

MARTIN
Special weather statement, Aug 12, 11:19 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Wichita KS
1219 AM CDT Thu Aug 13 2020

KSZ052-130545-
Marion KS-
1219 AM CDT Thu Aug 13 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Marion County in central Kansas...

* Until 1245 AM CDT.

* At 1216 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Durham, or 8 miles north of
  Hillsboro...moving east at 25 mph.

Hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Hillsboro, Marion, Lincolnville, Ramona, Durham, Tampa, Lost
  Springs, Pilsen and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3852 9693 3852 9682 3835 9682 3835 9684
      3830 9684 3830 9724 3861 9727 3861 9693
TIME...MOT...LOC 0519Z 271DEG 23KT 3848 9718

VAUGHAN

The radar

The Wichita radar (KICT), 66 km away, was scanning. The volume nearest the first event began at 05:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Cowley

When
August 12, 11:22 PM CST to 11:23 PM CST
Where
Cowley County, 5.68 mi WNW of Arkansas City
Measured
2 in hail
Reported by
Public
Coordinates
37.110, -97.140

Time estimated by radar.

Hail, Cowley

When
August 12, 11:28 PM CST to 11:29 PM CST
Where
Cowley County, 0.69 mi S of Arkansas City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.060, -97.050

Relayed via county Emergency Manager.

Hail, Sedgwick

When
August 12, 11:48 PM CST to 11:49 PM CST
Where
Sedgwick County, 4.59 mi ESE of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.680, -97.170

The public report was relayed via KSN TV. The report was based on a picture submitted via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916547, 916548, 916550.